Medical questions & health advice by licensed doctors
"I have severe bleeding 6 weeks post medical abortion. What should I do?"
I had a medical abortion at seven weeks gestation approximately 6 weeks ago. Since then, I have experienced severe bleeding, bright red, some clots, typically coming in "waves" so heavy the bleeding spreads beyond the tampon onto my clothing. This seems indicative of some retained placenta fragments; however, when I presented this to my physician and she preformed an in-house vaginal ultrasound (herself), she noted, "I really don't see anything.". Wouldn't placenta fragments be highly visible on ultrasound? Should I consult another doctor to order an ultrasound with an actual radiologist's reporting?
This is certainly a concerning problem, and it may be in your interest to speak with another physician or surgeon if you don't feel completely comfortable with the answer that you have received thus far. It is certainly a prolonged period of time for the bleeding to have continued, and you may need to have some lab work done to make sure that your blood levels are appropriately high for you to be safe. There may be some instances where more aggressive therapy is indicated. Regardless, I think the biggest point from your question is that you still have questions. When you have questions, it is important to get the answers that you need. If you don't feel that you can communicate as you would like with your doctor or surgeon, then it is certainly a good idea to bring this up to him or her and seek a second opinion if needed. Your health is too important to feel uncomfortable about it, and especially to feel that you aren't getting the answers that you need. Please speak with your doctor about your symptoms and your concerns, and please go to the emergency department or speak with another doctor if needed.
Need more info?See an obgyn today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.